SESSION TITLE: Cardiovascular Student/Resident Case Report Posters I
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: Anaphylactic reaction to intravenous (IV) corticosteroids is a rare event with a 0.3% incidence. There have also been reports of transient left ventricular (LV) dysfunction post anaphylactic shock. We describe a case of a young female who developed anaphylactic shock induced reversible LV dysfunction secondary to IV solumedrol.
CASE PRESENTATION: 26 year old woman presented with right sided temporo-occipital headache, facial hand numbness and vertigo for one day. Brain CT and MRI were negative for intracranial pathology and she was treated with IV solumedrol for a complicated migraine. Within 20 minutes of receiving solumedrol she developed a diffuse erythematous urticarial rash over her chest, face, and shoulders. She was given epinephrine and Benadryl without relief and was intubated for respiratory failure. EKG showed sinus tachycardia with diffuse ST depressions and a peak Trop 0.72 and BNP 881. CT Angioram showed patchy bilateral nodular infiltrates without PE. ECHO showed EF 20%, severe global hypokinesis of LV/akinesia of anteroseptal wall, which was new from admission ECHO which was normal. Five days after this event patient regained normal wall motion and contractility with EF 54%.
DISCUSSION: Developing diffuse rash and anaphylactic shock after receiving solumedrol succinate ester points to immediate type hypersensitivity reaction. During anaphylaxis, this patient developed pulmonary edema in the setting of acute left ventricular systolic dysfunction. Mast cells are present throughout the heart and mediators released by mast cells/catecholamine surge are thought to be responsible for depressive effects on cardiac function. Stress cardiomyopathy can manifest as an atypical form such as global hypokinesia, different from the more common “apical ballooning” form. Furthermore, reversion of LV dysfunction to baseline 5 days after the event further demonstrates the reversible nature of anaphylactic shock induced cardiomyopathy.
CONCLUSIONS: Corticosteroids typically used to treat allergic reactions can although rarely cause anaphylactic reactions leading to transient reversible ventricular dysfunction.
Reference #1: Burgdorff et al. IgE mediated anaphylactic reaction induced by succinate ester of methylprednisolone. Annals Allergy Asthma Immunology 2002Oct 89(4):425-8
Reference #2: Morel et al. Transient left ventricular dysfunction syndrome during anaphylactic shock. Internation journal of cardiology. Dec2010,(145),3;501-503
DISCLOSURE: The following authors have nothing to disclose: Hemal Bhatt, George Apergis
No Product/Research Disclosure Information